Funnel Cloud, Faribault
- When
- June 21, 5:20 PM CST
- Where
- Faribault County, 1.71 mi SE of Guckeen
- Reported by
- Law Enforcement
- Coordinates
- 43.630, -94.210
Funnel twice reached halfway to the ground.
Atmospheric conditions for tornadoes developed rapidly in far south central Minnesota the evening of June 21st. During the late afternoon, a very warm and humid air mass lifted northward across northern Iowa, and into far southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Atmospheric conditions for tornadoes developed rapidly in far south central Minnesota the evening of June 21st. During the late afternoon, a very warm and humid air mass lifted northward across northern Iowa, and into far southern Minnesota. Several weak storms formed in northwest and north central Iowa and moved into south central Minnesota where a warm front laid. Winds shifted from the south to the east and southeast across Freeborn and Faribault counties of far south central Minnesota. The combination of increasing wind shear near the boundary layer, and enough lift from thunderstorms, brief tornadoes developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 21, 2:34 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 334 PM CDT SUN JUN 21 2009 .DISCUSSION... PRIMARY FOCUS IS ON THE POTENTIAL FOR SEVERE CONVECTION THIS EVENING. THE SURFACE WARM FRONT SLANTS FROM SOUTHEASTERN SOUTH DAKOTA ACROSS NWRN/CENTRAL IOWA THIS AFTERNOON. WARM SECTOR CONTINUES TO DESTABILIZE THIS AFTERNOON ATTENDANT WITH SCATTERING OF LOW CLOUDS...WITH TEMPS/DEWPOINTS IN THE MID 80S/MID 70S RESPECTIVELY. HAVE CONTINUED CONCERN FOR SUPERCELL DEVELOPMENT TOWARD THE MN/IA BORDER LATER THIS AFTERNOON/EVE...WHERE MUCAPES ARE PROGGED TO APPROACH 2000 J/KG AND AND 0-3KM BULK SHEAR MAGNITUDES ARE ON THE ORDER OF 25-30 KTS. TORNADIC THREAT IS ALSO STILL PRESENT...NAMELY SURROUNDING THE INTERSTATE 90 CORRIDOR FROM FAIRMONT TO ALBERT LEA...WHERE 0-3KM EHI VALUES ARE APPROACHING 4 M2/S2. BY MIDNIGHT...THE BULK OF THE SHOWERS/TS SHOULD MAINLY BE ALONG AND EAST OF THE MN/WI BORDER...WITH A MOSTLY DRY DAY EXPECTED FOR MONDAY. MONDAY SHOULD BE A RELATIVELY WARM DAY AS THE MID LEVEL RIDGE SUPPORTS 850MB TEMPS IN THE +22C TO +24C RANGE. EXPECT READINGS TO CLIMB BETWEEN 85 AND 90 DEGREES...WITH A FEW LOCATIONS POTENTIALLY REACHING THE LOW 90S. SHOWERS AND THUNDERSTORMS WILL ENTER THE FORECAST AGAIN ON MONDAY NIGHT INTO TUESDAY...AS A SHORTWAVE TOPS THE RIDGE. HAVE ORIENTED THE HIGHEST POPS ACROSS THE NWRN PORTION OF THE CWA /ACROSS WEST AND CENTRAL MN/. A SURFACE BOUNDARY HANGS UP ACROSS THE FORECAST AREA ON TUESDAY AND AGAIN ON WEDNESDAY...WITH THE POTENTIAL FOR ADDITIONAL SHORTWAVE INTERACTION. UNSETTLED WEATHER WILL CONTINUE THROUGH THE EXTENDED PERIOD OF THE FORECAST. EXPECT A BRIEF DRY PERIOD IN THE WAKE OF THE FROPA/TROUGH ON WEDNESDAY NIGHT AND THURSDAY...AS LOW LEVEL RIDGING TEMPORARILY DOMINATES. ABOVE NORMAL TEMPERATURES IN THE 85-90 DEGREE RANGE ARE GENERALLY EXPECTED ON THURSDAY AND FRIDAY IN CONJUNCTION WITH THE ENSUING MID LEVEL RIDGE AND ATTENDANT H85 TEMPS AROUND +20C. THE NEXT FOCUS FOR SHOWERS AND THUNDERSTORMS WILL ARRIVE IN THE FRIDAY TO SATURDAY TIMEFRAME. HAVE A PREFERENCE TOWARD THE SLIGHTLY SLOWER ECMWF AND ENSEMBLE MEAN...WHICH BRING THE SURFACE TROUGH ACROSS THE AREA ON FRIDAY NIGHT AND EARLY SATURDAY. HAVE CENTERED 30-40 POPS BETWEEN 00Z AND 12Z SATURDAY. THERE COULD BE ISOLD SHRA/TS SURROUNDING THE AFOREMENTIONED TIMEFRAME...BUT AT THIS TIME THE PROBABILITY AND EXPECTED COVERAGE DO NOT WARRANT CHANCE POPS. THE UPPER MIDWEST WILL REMAIN VULNERABLE TO PERIODIC SHOWER/THUNDERSTORMS THROUGH THE WEEKEND...AS WEAK IMPULSES MIGRATE THROUGH THE RELATIVELY FLAT RIDGE. AT THIS TIME...HOWEVER...AFTER THE ACTIVITY WANES EARLY SATURDAY...NONE OF THESE APPEAR WORTHY FOR A MENTIONABLE POP UNTIL SUNDAY AFTERNOON...WHEN A MORE WELL-DEFINED SHORTWAVE ARRIVES AND IS ACCOMPANIED BY SURFACE CYCLOGENESIS ACROSS THE CENTRAL PLAINS. && .AVIATION.../18Z TAF ISSUANCE/ MAINLY MVFR AND LOW VFR CIGS SPREADING OVER MUCH OF THE AREA THIS AS ISENTROPIC LIFT ASSOCIATED SHOWERS LIFT NE. VSBYS LOWERIGN TO MVFR IN SHOWERS AS WELL. THUNDER THREAT SHOULD BE CONFINED TO AREAS SOUTH OF OUR TAF SITES...BUT A FEW CBS WILL BE AROUND VCNTY KMSP...KRNH...KEAU IN THE EVENING AS INSTABILITY AXIS BUILDS INTO EAST CENTRAL A MN AND WEST CENTRAL WISCONSIN. HINT OF SFC PRES FALLS MOVING INTO SW WISCONSIN AS WELL. IFR CIGS AND VSBYS WILL BECOME COMMON OVER MUCH OF THE AREA LATE TONIGHT...ESPECIALLY CENTRAL AND WEST CENTRAL MN BEHIND JUST LOW PRESSURE TROUGH. CLEARING THEN EXPECTED LATE IN THE FORECAST PERIOD...WITH CENTRAL MN THE LAST TO CLEAR. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/JPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 104 PM CDT SUN JUN 21 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 104 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF ISOLATED STRONG TO SEVERE THUNDERSTORMS OVER PARTS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE PRIMARY THREAT AREA WOULD BE GENERALLY SOUTH OF A LINE FROM REDWOOD FALLS...TO MANKATO...TO EAU CLAIRE. THE MAIN THREATS ARE LARGE HAIL AND HEAVY RAIN. TORNADOES ARE ALSO POSSIBLE OVER FAR SOUTH CENTRAL MINNESOTA LATER THIS AFTERNOON AND EARLY EVENING...IF THE ATMOSPHERE HAS ENOUGH TIME TO DESTABILIZE BEFORE SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WORK WEEK. AT THIS TIME...THERE IS A SMALL CHANCE FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...MAINLY ON TUESDAY EVENING AND NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING OVER PARTS OF SOUTH CENTRAL MINNESOTA.
The Minneapolis radar (KMPX), 145 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
10 funnel cloud, 4 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Funnel twice reached halfway to the ground.
Large branches were broken from several trees due to rear flank downdraft winds. The damage occurred about 150 yards to the north-northwest of a brief tornado.
Trained spotters observed a narrow funnel cloud east of St Clair and northwest of Pemberton.
A tree was downed and a garage door damaged from a brief tornado at a farmstead. Rear flank downdraft winds also caused tree damage about 150 yards north-northwest of the tornado.
Photographed by citizen; reported by numerous spotters.
There were too many trees and hills in the way to determine whether it reached the ground.
Tornado moved through a corn field, occasionally touching down, then blew the lids off the top of two grain bins, crossed Highway 22, and dissipated in a corn field.
Caught on video by storm chaser. Fire department members stated it reached 3/4 of the way to the ground.
Brief touchdown in open field for less than one minute. Photo and multiple eyewitnesses.
Funnel east of Alden was caught on video by a storm chaser and also witnessed by members of the Alden fire department.
Tornado touched down briefly at 1932 CST in an open field, then lifted up, and touched down again at 1935 CST. During the time that it was off the ground, video showed the same parent funnel overhead. When it touched back down again, it moved across a corn field and into a farmstead, knocking down several trees and blowing away a garden bench. The tornado continued moving north into another corn field, where it dissipated. The tornado was photographed and videotaped by numerous storm chasers.
Funnel was filmed by two storm chasers.
Funnel was filmed about 80% of the way to the ground by a storm chaser.
Photographed by storm chaser and witnessed by several fire department members.
Photographed by storm chaser and witnessed by several fire department members.
Several reports of minor basement flooding occurred around Minnesota Lake the evening of June 21st where locally three to five inches fell. Some minor field flooding was also reported in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170580, 167240, 166601, 167238, 170578, 175671, 167246, 175670, 175666, 175672, 167257, 175674, 175673, 175675, 175676, 167883.